Toronto, June 27 (IANS) While popping antidepressants may lift your mood, it may turn deadly especially for elderly suffering from obstructive pulmonary disease (COPD) — progressive lung disease that causes increasing breathlessness, say researchers.
The findings showed that new users of serotonergic antidepressants were at 20 per cent increased risk of death.
They may also have 15 per cent higher likelihood of hospitalization including higher rates of emergency room visits, and mortality related to respiratory conditions, as well as death overall versus non-users of the medications.
“There are biological reasons why antidepressants could lead to respiratory issues,” said lead author Nicholas Vozoris from Li Ka Shing Knowledge Institute of St. Michael’s Hospital in Canada.
“These drugs can cause sleepiness, vomiting and can negatively impact immune system cells, which increases the likelihood of infections, breathing issues, and other respiratory adverse events, especially in patients with COPD,” Vozoris explained.
Due to the nature of the disease, more than 70 per cent of those with COPD also struggle with symptoms of low mood and anxiety, explained Vozoris, why the patients tend to have antidepressants.
For the study, published in the European Respiratory Journal, included data from 28,360 new users of serotonergic antidepressants with COPD aged 66 and older and matched them to an equivalent number of non-users.
The results showed that among older adults with COPD, new users of this class of medication have modest, but significant, increases in rates of breathing-related death and all causes of death.
“The study results should not cause alarm among those who use these medications, but rather increase caution among patients and physicians,” Vozoris said.
“I hope our study encourages increased awareness when prescribing these medications and monitoring for adverse side effects. Also, because there is this association, we as physicians should give thought to psychotherapy and pulmonary rehabilitation as non-drug related treatment,” Vozoris suggested.